Iatrogenic Delirium in an Elderly Patient: When Drugs are Harmful

  • Roberto Lacava P
N/ACitations
Citations of this article
7Readers
Mendeley users who have this article in their library.

Abstract

Introduction.- An 81-year-old woman was hospitalized following a fall and the consequent lower limbs functional impotence; she had been treating by NSAIDs for some days (i.m. diclofenac) owing to back pain propagated to lower limbs. Methods.- She performed brain CT scan and spine NMR which pointed out multiple lower back herniated disks. She was also affected with heart failure, valvular heart disease, hypertensive cardiopathy, dyslipidemia, depression, polyarthritis, lower limb venous insufficiency. She was treated with nitroglycerine 10 mg, simvastatine 10 mg, paroxetine 15 mg, allopurinol 300 mg, amlodipine 2.5 mg, losartan 50 mg, aspirin 100 mg. Fifteen days after discharge, she had still persistent pain and was unable to walk. Pain treatment specialist prescribed amitriptyline 20 mg/day and oxycodone/naloxone 5/2.5mg twice a day. After 15 days patient had sudden onset of hyperactive delirium with agitation, anxiety, hallucinations, severe insomnia and sleep-wake rythm alterations. Results.- After geriatric consultations the tricyclic drug and opioids were interrupted. Treatment with oral haloperidol 1.5 mg/day and intramuscular citicoline 1000 mg/day were started. Five days later symptoms disappeared; patient started home physiotherapy, paracetamol 2 g/day, antiosteoporotic treatment with sodium clodronate 200mg every 15 days, vitamin D 25,000 UI once/monthly. Thirty days later, she was able to walk again by a stick. Delirium is severe confusion that develops quickly, and often fluctuates in intensity. It is characterized by fluctuating course, attentional deficits and generalized severe disorganization of behavior. Delirium may be caused by a disease process outside the brain that affects the brain, such as infections (urinary tract infection, pneumonia) or drug effects, particularly anticholinergics or other CNS depressants (benzodiazepines and opiates). Key conclusion.- In our case report patient was treated with amitriptyline and opiates for pain control, but she was also treated with paroxetine, an SSRI working as CYD6 inhibitor, that is the cytochrome metabolizing both the tricyclic drug and opiates, this leading to an increase in their plasma levels and their potential adverse events. This case report suggests a iatrogenic delirium: an accurate selection of drugs and the correct assessment of the possible drug-drug interactions might prevent harmful consequences such as delirium.

Cite

CITATION STYLE

APA

Roberto Lacava, P. G. (2013). Iatrogenic Delirium in an Elderly Patient: When Drugs are Harmful. Journal of Gerontology & Geriatric Research, 03(01). https://doi.org/10.4172/2167-7182.1000140

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free